CLINICAL PRESENTATION AND OUTCOME OF PATIENTS WITH PARAPHENYLENEDIAMINE (KALA-PATHAR) POISONING

Habibullah Khan, Nisar Khan, Nowshad Khan, Iftikhar Ahmad, Faizan Shah, Atif Ur Rahman, Irfanullah Mahsud

Abstract


Background: Paraphenylenediamine (kala pathar) poisoning is an emerging way of self-harm in developing countries. The objective of this study was to explore the clinical course and outcome of patients with this poisoning.
Material & Methods: This case series was observed at Medical Unit B, DHQ Teaching Hospital, D.I.Khan, Pakistan over a period of two years from September 2013 to August 2015. Demographic details, clinical manifestations, complications, and outcome of patients with paraphenylenediamine poisoning were noted.
Results: Thirty-eight patients were observed during the study period with male to female ratio of 1:18 and mean age of 22.08±6.42 years. Among 38 patients 27(71.1%) were unmarried, 27(71.1%) of low socioeconomic class, 28(73.7%) illiterate, and 23(60.5%) rural dwellers. Suicidal intention was identified in 36(94.74%) cases. Dysphagia was noted in 38(100%), cervicofacial oedema in 36(94.7%), dysponea in 36(94.7%), haematuria in 8(21.1%) and stridor in 7(18.4%) cases. Rhabdomyolysis was observed in 22(57.9%), acute renal failure in 15(39.5%), and shock in 10(26.3%) cases. The mortality rate was 47.4%.
Conclusion: Paraphenylenediamine (kala pathar) poisoning is more common in poor, illiterate, unmarried females of younger age group living in rural areas in our set-up and is associated with very high mortality.

Keywords


Paraphenylenediamine; Poisoning; Hair dyes; Deliberate self-harm; Suicide

Full Text:

PDF

References


WHO - World Health Organization. http://www. who.int/gho/mental_health/en/

Eddleston M. Patterns and problems of deliberate self-poisoning in the developing world. Q J Med 2000; 93: 715-31.

Sampathkumar K, Yesudas S. Hair dye poisoning and the developing world. J Emerg Trauma Shock 2009; 2: 129-31.

Akbar MA, Khaliq SA, Malik NA, Shahzad A, Tarin SMA, Chaudhary GMD. Kala Pathar (Paraphenylene diamin) intoxication: a study at Nishtar Hospital Multan. Nishtar Med J 2010; 2: 111-5.

Chrispal A, Begum A, Ramya, Zachariah A. Hair dye poisoning - an emerging problem in the tropics: an experience from a tertiary care hospital in South India. Trop Doct 2010; 40: 100-3.

Suliman SM, Fadlalla M, Naser Mel M, Beliela MH, Fesseha S, Babiker M, et al. Poisoning with hair dye containing Paraphenylene Diamine: ten years experience. Saudi J Kidney Dis Transpl 1995; 6: 286-9.

Kallel H, Chelly H, Dammark H, Bahloul M, Ksibi H, Hamida CB, et al. Clinical manifestations of systemic paraphenylene diamine intoxication. J Nephrol 2005; 18: 308.

Soni SS, Nagarik AP, Dinaker M, Adikey GK, Raman A. Systemic toxicity of paraphenylenediamine. Indian J Med Sci 2009; 63: 164-6.

Kumar S. Suicide by paraphenylenediamine poisoning. J Indian Acad Forensic Med 32: 163-4.

Shaik NA, Jayasundaram E. Gastric lavage in hair dye (Super-Vasmaol 33) poisoning: a friend or foe. J Emerg Trauma Shock 2012; 5: 276.

Ashar A. Acute angioedema in paraphenylenediamine poisoning. J Pak Med Assoc 2003; 53: 120-2.

Jesudoss Prabhakaran AC. Paraphenylene diamine poisoning. Indian J Pharmacol 2012; 44: 423-4.

Punjani NS. Paraphenylene diamine (hair dye) poisoning - leading to critical illness neuropathy. J Neurol Disord 2014; 2: 5.

Prabhakar YVS, Kamalakar K. Hair dye poisoning: a report of three cases. J Dr NTR Univ Health Sci 2012; 1: 46-8.

Garg SK, Tiwari R, Ahlawat A. Hair dye poisoning: An unusual encounter. Indian J Crit Care Med 2014; 18: 402-4.

Sakuntala P, Khan PM, Sudarsi B, Manohar S, Siddeswari R, Swaroop K. Clinical profile and complications of hair dye poisoning. Int J Sci Res Pub 2015; 5: http://www.ijsrp.org/research-paper-0615/ijsrp-p4211.pdf

Nirmala M, Ganesh R. Hair dye - an emerging suicidal agent: our experience. Online J Otolar-yngol 2012; 2: www.scopemed.org/?mno=16380

Khuhro BA, Khaskheli MS, Shaikh AA. Paraphenylene diamine poisoning: our experience at PMC Hospital Nawabshah. Anaesth Pain Intensive Care 2012: 16: 243-6.


Refbacks

  • There are currently no refbacks.


Copyright (c) 2016 Gomal Journal of Medical Sciences



© 2011 Gomal Journal of Medical Sciences